Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Suffering from Post nasal drip. Blocking ears due to accumulation of mucus. Diagnosed as sinusitis and allergy. On antibiotics. Suggest cure?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2535 Questions
Question
Hi
I am suffering from Post nasal drip for the last 15 years.The problem sometimes aggravates.Several days back I found heavy XXXXXXX in the head and blocking of my ears particularly on the right side in the morning may be due to accumulation of mucus.
I visited an ENT Specialist,who diagnosed sinusitis and Allergy and put me on anti biotic cavam-625 and Medler tablet with Rhinomist nasal spray. He also advised me to do steam inhalation.I felt some relief .During my second visit to ENT specilalist.He advised Xray PNS XXXXXXX view,which revealed that XXXXXXX A well defined soft tissue opacity in right maxilliary sinus suggestive of polyp.retention cyst".The ENT specialist asked me to continue with Medler tablet,nasal spray and steam inhalation and changed the anti biotic medicine by prescribing Taxim-OZ.I have feeling some relief due to this medication.However,I still feel mucous accumulation on right side of my head and ear and dripping down in my throat.Please tell me is polyp/retention cyst is responsible for my condition.Whether surgery is needed for the removal of polyp/retention cyst or whether the polyp/cyst will shrink with medication. Please also tell me if Jal Neti is useful in such condition.

Posted Tue, 17 Sep 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 2 hours later
Brief Answer:
1. Add Medication, 2. Maybe Fungal, 3. Sinus CT

Detailed Answer:
Hi,

Thank you for your query.

1. Besides antibiotics, saline nasal spray and steam inhalation, you will require supportive medications such as anti-allergic (include an anti-histamine and an anti-leukotriene), steroid nasal spray, decongestant and mucolytic medications. Sometimes, the infection is fungal (or even allergy to fungus) and hence does not respond to antibiotics.

2. There is bound to be some thickening of the lining of the nose and sinuses after all these years. It is not possible to reverse all the changes that have taken place over 15 years, hence you may expect around 80-90% relief after adding the above medications.

3. Get a CT PNS (Para Nasal Sinuses) done with 1 mm coronal, axial and sagittal cuts on a multi-slice CT Scanner. This is the gold standard investigation for deciding whether the Rt. Maxillary polyp/ retention cyst requires treatment or not.

4. You may upload the images (not the typed report) here for an accurate assessment. Images of a video nasal endoscopy will also help as will regular follow up.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Suffering from Post nasal drip. Blocking ears due to accumulation of mucus. Diagnosed as sinusitis and allergy. On antibiotics. Suggest cure? 38 minutes later
Is Polyp/Retention cyst in my right Maxilliary sinus responsible for increased Post nasal drip.Whether Jal Neti in my case is beneficial or not.
 
 
Answered by Dr. Sumit Bhatti 7 hours later
Brief Answer:
Incidental findings, Jal Neti helps / not a cure

Detailed Answer:
Hi,

Thank you for writing back.

1. Small Maxillary polyps / retention cysts are incidental findings on X-rays and asymptomatic polyps / retention cysts do not require treatment.

2. They may obstruct the drainage of the sinus, while medium to large polyps / retention cysts increase the XXXXXXX surface area of the sinus and hence may increase the quantity, stasis and consequent thickening of a post nasal drip.

3. Jal Neti is similar to a saline nasal wash. Its benefit will be by helping remove thick secretions which cannot be cleared by the normal ciliary action of the nasal and sinus linings. It will not cure the underlying condition but will bring relief by clearing of the post nasal drip.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Suffering from Post nasal drip. Blocking ears due to accumulation of mucus. Diagnosed as sinusitis and allergy. On antibiotics. Suggest cure? 21 minutes later
My Xray PNS XXXXXXX view revealed that " A well defined soft tissue opacity in right maxilliary sinus suggestive of polyp/retention cyst".Please let me know what does 'Well defined soft tissue Opacity' means.Is it a large polyp/retention cyst or is it a small poly/retention cyst.
Can Streoid nasal spray(fluticasone propionate) shrink this polyp?
 
 
Answered by Dr. Sumit Bhatti 33 minutes later
Brief Answer:
Typical description, may shrink with steroid spray

Detailed Answer:
Hi,

Thank you for writing back.

1. A 'Well defined soft tissue opacity' is the typical description of a maxillary polyp/retention cyst:
a. 'Well defined' means a distinct mass, not obscure as in infections or malignancy.
b. 'Soft tissue' means not bony.
c. 'Opacity' means that the normal transparency of the sinus on the X-ray due to the presence of air is lost. The opacity is compared to that of the Orbit (Eye).

2. To differentiate between a polyp and a retention cyst, you will need to undergo a CT Scan with contrast or an MRI Scan (after a trial of medication if it still shows up on a repeat X-ray).

3. The size is not mentioned in this description. You will need to upload the X-ray image, or better still, a CT Scan Image.

4. Isolated nasal and sinus polyps are known to respond and shrink after treatment with steroid nasal sprays. This will happen, provided the nasal spray reaches into the sinus.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Suffering from Post nasal drip. Blocking ears due to accumulation of mucus. Diagnosed as sinusitis and allergy. On antibiotics. Suggest cure? 12 hours later
I have uploaded my X-ray PNS XXXXXXX view,which revealed that I had polyp on my right maxilliary sinus.Please tell me is the polyp large enough to require treatment.
Is this polyp responsible for my post nasal discharge particularly on the right side of my head? It it blocking the drainage of the sinus to cause problem.
Please also tell me whether Taxim OZ tablet prescribed by my ENT specialist is the right antibiotic for the treatment of my sinusitis problem.
 
 
Answered by Dr. Sumit Bhatti 13 hours later
Brief Answer:
X-ray is normal, get a Plain Sinus CT done

Detailed Answer:
Hi,

Thank you for writing back.

1. Your x-ray image seems to be within normal limits.

2. This image does not show any significant opacity. the maxillary sinuses are well aerated.

3. I am surprised that the report is such, Unless this is a contrast issue, I do not see any opacity. What you seem to be having is Haller cells blocking the outlet of the maxillary sinuses.

4. If your PND (Post Nasal Drip) is troublesome, get a plain Sinus CT Scan done.

5. Taxim OZ contains Ornidazole, which is usually not required to treat sinusitis. Plain Taxim (Cefixine) should be fine. However, as mentioned earlier, other supportive medication is necessary to treat the sinusitis problem.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor